Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 2, NWS Houston/Galveston, TX

May 26, 2014Jackson County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 26, 2014, 12:15 PM CDT for Jackson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2014, 12:15 PM CDT (17:15 UTC)
Expired
May 26, 2014, 3:15 PM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Jackson County, TX

The radar

The Corpus Christi radar (KCRP), 157 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 5.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2014-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1630 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2014-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1630 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

278 
WGUS54 KHGX 261715
FFWHGX
TXC239-262015-
/O.NEW.KHGX.FF.W.0002.140526T1715Z-140526T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1215 PM CDT MON MAY 26 2014

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL JACKSON COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 315 PM CDT
    
* AT 1214 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN BETWEEN EDNA AND GANADO. RADAR ESTIMATED RAINFALL OF 4 
  TO 6 INCHES OF RAIN HAVE FALLEN. FLASH FLOODING IS EXPECTED TO 
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  EDNA...GANADO...LOLITA...LAKE TEXANA DAM...CORDELE AND VANDERBILT. 

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 2878 9663 2902 9681 2920 9659 2896 9631

$$

39

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 26, 11:31 AM CDT, 44 minutes earlier.

Area forecast discussion, May 26, 11:31 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1131 AM CDT MON MAY 26 2014

.DISCUSSION...
PCPN OUT WEST STILL HOLDING TOGETHER THIS LATE MORNING AND BASED
ON CURRENT TRENDS WILL GO AHEAD AND UPDATE GRIDS TO INCREASE POP
NUMBERS FOR THE CWA THIS AFTN. LINGERING BOUNDARY COLLISIONS AT/
AROUND JACKSON COUNTY PROVING TO BE THE WINNER SO FAR TODAY WITH
REGARD TO RAINFALL ACCUMULATIONS. 41

&&

.PREV DISCUSSION... /ISSUED 352 AM CDT MON MAY 26 2014/

THE LAST FULL WORK WEEK OF MAY IS SETTING UP TO BE WET FOR A GOOD
PORTION OF SOUTHEAST TEXAS. THE UPPER LOW CURRENTLY CENTERED IN
NORTH CENTRAL NEW MEXICO WILL GRADUALLY WORK ITS WAY TOWARD THE
TEXAS PANHANDLE LATER TODAY...INTO THE NORTHEAST TEXAS AREA BY
WEDNESDAY MORNING...AND ALONG THE TEXAS-LOUISIANA BORDER THURSDAY
MORNING THROUGH FRIDAY MORNING. STILL ANTICIPATE INCREASING SHOWER
AND THUNDERSTORM COVERAGE TO BEGIN TODAY OVER PORTIONS OF
SOUTHEAST TEXAS...WITH MUCH BETTER CHANCES STARTING ON TUESDAY AS
THE LOW GETS CLOSER TO THE AREA. THE COMBINATION OF INCREASING
MOISTURE LEVELS (PRECIPITABLE WATER VALUES GETTING CLOSE TO TWO
INCHES)... FAVORABLE/SPLITTING UPPER LEVEL WINDS...AND THE VERY
SLOW MOVEMENT OF THE STORM SYSTEM IS SUPPORTIVE OF LOCALLY HEAVY
RAINFALL AND SOME STRONG TO SEVERE THUNDERSTORMS BEGINNING ON
TUESDAY AND POSSIBLY CONTINUING INTO WEDNESDAY AND THURSDAY. THIS
MORNING'S FORECAST WILL CARRY THE MENTION OF LOCALLY HEAVY
RAINFALL FOR PARTS OF OUR AREA FOR TUESDAY THROUGH WEDNESDAY.
THINK THAT RAINFALL TOTALS THROUGH THE END OF THE WEEK COULD
EASILY REACH 2 TO 4 INCHES IN SOME SPOTS...WITH EVEN HIGHER TOTALS
LIKELY IN AND AROUND MUCH OF THE TEXAS-LOUISIANA BORDER AREA.
FLOOD WATCHES MIGHT BE NEEDED FOR PORTIONS OF OUR AREA FOR THIS
EVENT. MODELS GENERALLY KEEP A MID/UPPER LEVEL WEAKNESS OVER OUR
AREA AS THE WEEK COMES TO AN END...SO WILL GO WITH ONLY GRADUALLY
LOWERING POPS AS WE HEAD ON INTO THE WEEKEND. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      86  71  83  70  83 /  40  40  60  50  50
HOUSTON (IAH)              86  72  84  71  84 /  40  40  50  40  60
GALVESTON (GLS)            83  75  83  74  83 /  20  20  30  40  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 4 PM CDT THIS
     AFTERNOON FOR THE FOLLOWING ZONES: GALVESTON BAY...
     MATAGORDA BAY...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT
     20 NM.

&&
Hazardous weather outlook, May 26, 3:58 AM CDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
358 AM CDT MON MAY 26 2014

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-271200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
358 AM CDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY...BUT SHOWER AND THUNDERSTORM
DEVELOPMENT WILL BE POSSIBLE ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WITH A SLOW MOVING STORM SYSTEM MOVING INTO THE STATE...EXPECT
SHOWER AND THUNDERSTORM COVERAGE TO INCREASE ACROSS THE AREA.
FOR THE WEEK...SOME PARTS OF SOUTHEAST TEXAS COULD RECEIVE LOCALLY
HEAVY RAINFALL...WITH TOTALS OF AT LEAST 2 TO 4 INCHES POSSIBLE.
FLOOD WATCHES MIGHT BE NEEDED. IN ADDITION TO A POTENTIAL HEAVY
RAIN EVENT...SOME STRONG TO SEVERE THUNDERSTORM DEVELOPMENT COULD
OCCUR AS THE SYSTEM SLOWLY MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED DURING THE WEEK.

In the hours before

Special weather statement, May 26, 10:15 AM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1015 AM CDT MON MAY 26 2014

TXZ226-235-261615-
JACKSON TX-WHARTON TX-
1015 AM CDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS OVER
JACKSON AND SOUTHWESTERN WHARTON COUNTIES UNTIL 1115 AM CDT...

AT 1013 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER GANADO...OR 8 MILES EAST OF EDNA...MOVING NORTHEAST AT 30 MPH.
OTHER STRONG STORMS PRODUCING HEAVY RAINFALL WERE LOCATED 7 MILES
WEST OF EDNA MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. RAINFALL
RATES OF 1 TO 2 INCHES OF RAIN AN HOUR WILL BE POSSIBLE. THIS COULD
IMPACT TRAVEL ALONG U.S. HIGHWAY 59.

LOCATIONS IMPACTED INCLUDE...
EL CAMPO...EDNA...GANADO...DANEVANG...VANDERBILT...MORALES...LAKE
TEXANA DAM...CORDELE AND LOUISE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2933 9637 2908 9614 2877 9668 2883 9672
      2885 9670 2886 9672 2889 9674 2892 9678
      2896 9681 2898 9681 2901 9683 2904 9687
      2907 9689
TIME...MOT...LOC 1513Z 237DEG 25KT 2901 9651

39

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 10:15 AM CDTSpecial Weather StatementHGXJackson60 min
May 26, 11:08 AM CDTAreal Flood AdvisoryHGXJackson, Wharton112 min
May 26, 1:06 PM CDTAreal Flood AdvisoryHGXWharton114 min
May 26, 2:14 PM CDTSpecial Weather StatementHGXFort Bend46 min
May 26, 2:16 PM CDTTornado WarningHGXFort Bend, Wharton29 min
May 26, 2:46 PM CDTTornado WarningHGXFort Bend29 min
May 26, 3:16 PM CDTTornado WarningHGXFort Bend, Harris29 min
May 26, 3:35 PM CDTFlash Flood WarningHGXWharton3 hr
May 26, 3:43 PM CDTSevere Thunderstorm WarningHGXFort Bend, Harris, Waller47 min
May 26, 4:16 PM CDTFlash Flood WarningHGXFort Bend, Harris, Waller119 min
May 26, 4:43 PM CDTSpecial Weather StatementHGXHarris47 min
May 26, 4:59 PM CDTFlash Flood WatchHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more51 hr
May 26, 5:35 PM CDTRiver Flood WarningHGXHarris60 hr
May 26, 5:42 PM CDTSpecial Weather StatementHGXHarris48 min
May 26, 5:44 PM CDTSpecial Weather StatementHGXHarris46 min
May 26, 6:02 PM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Harris, Waller3 hr
May 26, 6:35 PM CDTSpecial Weather StatementHGXChambers, Liberty40 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.